Article

Bilateral spontaneous hemotympanum: case report.

Department of Otolaryngology, Tzanion General Hospital, Piraeus, Greece.
Head & Face Medicine (Impact Factor: 0.98). 02/2006; 2:31. DOI: 10.1186/1746-160X-2-31
Source: PubMed

ABSTRACT The most common causes of hemotympanum are therapeutic nasal packing, epistaxis, blood disorders and blunt trauma to the head. Hemotympanum is characterized as idiopathic, when it is detected in the presence of chronic otitis media. A rare case of spontaneous bilateral hemotympanum in a patient treated with anticoagulants is presented herein.
A 72-year-old male presented with acute deterioration of hearing. In the patient's medical history aortic valve replacement 1 year before presentation was reported. Since then he had been administered regularly coumarinic anticoagulants, with INR levels maintained between 3.4 and 4.0. Otoscopy revealed the presence of bilateral hemotympanum. The audiogram showed symmetrical moderately severe mixed hearing loss bilaterally, with the conductive component predominating. Tympanograms were flat bilaterally with absent acoustic reflexes. A computerized tomography scan showed the presence of fluid in the mastoid and middle ear bilaterally. Treatment was conservative and consisted of a 10-day course of antibiotics, anticongestants and temporary interruption of the anticoagulant therapy. After 3 weeks, normal tympanic membranes were found and hearing had returned to previous levels.
Anticoagulant intake should be included in the differential diagnosis of hemotympanum, because its detection and appropriate treatment may lead to resolution of the disorder.

1 Bookmark
 · 
260 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Hemotympanum is a rare condition and usually depends on a secondary reason. Therefore, idiopathic hemotympanum is rarely seen in the literature. In this paper, we report a case of this problem.
    International Journal of Emergency Medicine 01/2011; 4:3.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: ZET Epistaksisin anterior nazal tampon ile tedavisi sonrasında hemotimpanum, otoraji ve oftalmoraji gelişebildiği bilinmektedir. Epistaksis sırasında herhangi bir müdahale olmaksızın spontan hemotimpanum ve timpan membran perforasyonu gelişmesi ise çok nadir izlenen bir komplikasyondur. Bu yazıda 27 yaşında erkek hastada, epistaksis sonrası izlenen bilateral spontan hemotimpanum ve timpan membran perforasyonu sunulmuştur (Video 1). Nazal tampon sonrası gelişmesi beklenen bu komplikasyonun spontan bir şekilde gerçekleşmesi, hastaların epistaksis sırasında yanlış manevralar ile kanamayı durdurması ile olabileceği gibi, altta yatan hematolojik patolojiler nedeniyle de olabilmektedir. Anahtar Sözcükler: Epistaksis, spontan hemotimpanum, spontan timpanik membran perforasyonu, otoraji, oftalmoraji AN ANUSUAL SIGN OF EPISTAXIS: BILATERAL HEMOTYMPANUM AND TYMPANIC MEMBRANE PERFORATION SUMMARY In hemotympanum, otorrhagia and ophtalmorrhagia could be seen after nasal tamponade. Though it is very uncommon, in epistaxis, hemotympanum and perforation of tympanic membrane may be seen spontaneously. In this case we reported a 27-year-old male with bilateral spontaneous hemotympanum and tympanic membrane perforation due to epistaxis (Video 1). Although nasal packing is accused from hemotympanum and otorrhagia, in treated epistaxis cases, patient's false maneuver to cessation of hemorrhage or additional pathologies of homeostasis can be responsible from those complications.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To present a case of spontaneous, bilateral hemotympanum secondary to chemotherapy-induced thrombocytopenia. Case report and review of the literature. Bilateral spontaneous hemotympanum is an exceedingly rare event. We present the first case of nontraumatic bilateral hemotympanum secondary to chemotherapy-induced thrombocytopenia in a patient with acute myelogenous leukemia. The patient presented with a 7-day history of progressive bilateral hearing loss and a platelet count of 10 × 10(9)/L after receiving his first dose of induction chemotherapy. A small, left-sided subdural hematoma was present in this patient though no extra-aural sources of bleeding to explain the bilateral hemotympanum were identified. Full resolution of symptoms was achieved with conservative management.
    Clinical Medicine: Ear, Nose and Throat 01/2013; 6:17-20.

Full-text (3 Sources)

View
59 Downloads
Available from
May 23, 2014